Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Tucson, AZ

August 11, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2004, 4:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 4:07 PM MST (23:07 UTC)
Expired
Aug 11, 2004, 4:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 112307
SVRTWC
AZC019-112345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
407 PM MST WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN ARIZONA

* UNTIL 445 PM MST

* AT 359 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF COMOBABI...OR ABOUT 10 MILES
  NORTH OF SELLS.  THE STORM WAS NEARLY STATIONARY.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LAT...LON 3216 11171 3220 11208 3193 11202 3192 11169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 11 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT OVER NEVADA AREA AND WILL RESULT
IN A LOW GRADE MONSOON TODAY AND THURSDAY WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORM ACROSS SOUTHEAST ARIZONA. A SERIES OF UPPER
LEVEL DISTURBANCES IS EXPECTED TO BRING AN INCREASE IN THUNDERSTORM
ACTIVITY FRIDAY AND SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS
ARE EXPECTED AS THE UPPER HIGH SHIFTS SOUTH INTO MEXICO.

&&

.DISCUSSION...ISOLATED THUNDERSTORMS ALREADY DEVELOPING ACROSS THE
HIGHER ELEVATIONS WITH A FEW BEGINNING TO MOVE INTO THE VALLEY.
THUNDERSTORMS ALSO STARTING TO MOVE SOUTHWEST TOWARD SAFFORD.  KEMX
RADAR REFLECTIVITY SHOWING THE STRONGER STORMS SOUTH OF TUCSON. THE
18Z KTUS SOUNDING WAS UNSTABLE WITH A LIFTED INDEX OF -7.4 AND AN
UNMODIFIED CAPE OF 2300 J/KG. THE 700MB FLOW WAS FROM THE NORTHEAST
AT 10 KNOTS...WHICH WOULD EASILY ALLOW STORMS TO PUSH OFF THE
MOUNTAINS. THE SOUNDING WAS STILL RATHER DRY IN FROM THE SURFACE UP
TO 600MB...THUS THE MAIN THREAT TODAY WILL BE DAMAGING WINDS. GOES
PW SHOWS THE DEEPER MOISTURE IN WESTERN PORTIONS OF THE CWA...THUS A
FEW STORMS MAY ALSO PRODUCE SOME HEAVY PRECIPITATION (AGAIN WITH
SEVERE WINDS BEING THE MAIN THREAT).EXPECTING CONTINUED THUNDERSTORM
ACTIVITY FOR THURSDAY AFTERNOON AND EVENING (COMPARABLE TO TODAYS
ACTIVITY). HOWEVER...THERE WILL BE AN UPSWING IN THUNDERSTORM
ACTIVITY ON FRIDAY AND SATURDAY AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES AROUND THE HIGH PRESSURE SYSTEM.  ACTUALLY GOING
ABOVE MONSOON GRADE POPS IN MOST LOCATIONS...WHICH SEEMS LIKE A
FIRST IN THE SEASON ON THE NON-SOON. HOWEVER...MODELS SHOWS DRYING
TREND IN THE EXTENDED FORECAST STARTING AS EARLY AS MONDAY.  WILL
KEEP LOW GRADE POPS IN FROM MONDAY THROUGH WEDNESDAY WITH THE BEST
CHANCE FOR THUNDERSTORMS OVER THE HIGHER TERRAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MG
Hazardous weather outlook, Aug 11, 12:05 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1205 PM MST WED AUG 11 2004

AZZ019-029>035-120700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1205 PM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...SOMEWHAT MORE ACTIVITY EXPECTED TODAY THOUGH COVERAGE
WILL ONLY BE ISOLATED FROM TUCSON VICINITY WESTWARD WITH SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS EASTERN SECTIONS. APPEARS
THAT THE MAIN THREAT WILL BE FROM STRONG AND POSSIBLY DAMAGING WINDS
VERSUS HEAVY RAIN.

DISCUSSION...KEMX WSR-88D DETECTED ISOLATED THUNDERSTORMS AT NOON
OCCURRING NEAR THE WHITE MOUNTAINS VICINITY HANNAGAN MEADOW. THE
REST OF SOUTHEAST ARIZONA WAS VOID OF PRECIPITATION ECHOES. LOW
LEVEL MOISTURE INCREASE OCCURRED OVERNIGHT AND THIS MORNING. THE
SPECIAL 18Z KTUS SOUNDING INDICATED A SLIGHT INCREASE IN MOISTURE
VERSUS 24 HOURS AGO...AND WAS CONSIDERABLY MORE UNSTABLE VERSUS THE
SOUNDING AT MIDDAY TUESDAY. PRECIPITABLE WATER VALUE WAS NEAR 1.20
INCH WITH LIFTED INDEX VALUE NEAR MINUS 7. SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP ALONG THE MOGOLLON RIM THIS AFTERNOON AND
OTHER THUNDERSTORMS SHOULD ALSO DEVELOP NEAR THE MOUNTAINS EAST OF
TUCSON. THE STORMS ARE EXPECTED TO MOVE AND/OR PROPAGATE TOWARD THE
SOUTHWEST DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THE
MAIN CONCERN OR THREAT ASSOCIATED WITH THESE STORMS WILL BE MAINLY
STRONG AND POSSIBLY DAMAGING WIND GUSTS PARTICULARLY GIVEN THE
FAIRLY DRY ENVIRONMENT IN THE LOWER LEVELS. THE THREAT FOR HEAVY
RAIN IS LOW. RAINFALL AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH
WITH ISOLATED AMOUNTS OF UP TO ONE INCH CAN BE EXPECTED IN THE
HIGHER TERRAIN. RAINFALL AMOUNTS OF LESS THAN TWO-TENTHS OF AN INCH
ARE EXPECTED IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY. AN
INCREASE IN THUNDERSTORMS IS EXPECTED FRIDAY WITH SCATTERED
THUNDERSTORMS ACROSS MAINLY EASTERN SECTIONS SATURDAY. A DRYING
TREND IS FORECAST STARTING SUNDAY AND CONTINUING THROUGH THE MIDDLE
OF NEXT WEEK WITH ANY THUNDERSTORMS OF SIGNIFICANCE LIMITED TO ONLY
NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BF

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.